Alert archive / Oregon / High Wind Warnings in 2017

High Wind Warning 3, NWS Pendleton, OR

February 20, 20174 counties in Oregon

NWS Pendleton, OR issued this high wind warning at Feb 20, 2017, 1:37 PM PST for 4 counties in Oregon. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2017, 1:37 PM PST (21:37 UTC)
Expired
Feb 20, 2017, 5:49 PM PST
In force
4 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:40 PM PSTNON-TSTM WND GST 564 Wnw Pendleton, ORDURING A 56 MPH GUST THE POWER WAS KNOCKED OUT AT THE NWS OFFICE, AND OPERATIONS WERE MOVED TO GENERATOR BACKUP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS76 KPDT 202137
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
137 PM PST Mon Feb 20 2017

...Windy conditions expected today... .Pressure gradients will
tighten across the area creating windy conditions that is
expected to continue into this evening.

ORZ507-508-210545-
/O.UPG.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/
/O.NEW.KPDT.HW.W.0003.170220T2137Z-170221T0600Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
including the cities of Pendleton, Pilot Rock, Heppner, Condon, 
and Fossil
137 PM PST Mon Feb 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a High Wind
Warning...which is in effect until 10 PM PST this evening. the
Wind Advisory is no longer in effect.

* WINDS...South 35 to 45 mph with gusts up to 60 mph.

* TIMING...strong winds expected into this evening.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ505-506-511-210545-
/O.CON.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/
John Day Basin-Ochoco-John Day Highlands-Central Oregon-
including the cities of Dayville, John Day, Mitchell, Monument, 
Spray, Brothers, Paulina, Prairie City, Seneca, Bend, Madras, 
Prineville, and Redmond
137 PM PST Mon Feb 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* TIMING...Windy conditions expected into this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ029-210545-
/O.CON.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/
Foothills of the Blue Mountains of Washington-
including the cities of Dayton, Waitsburg, and Walla Walla
137 PM PST Mon Feb 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...Windy conditions expected into this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
255 
WWUS76 KPDT 210149
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
549 PM PST Mon Feb 20 2017

ORZ507-508-210300-
/O.CAN.KPDT.HW.W.0003.000000T0000Z-170221T0600Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
549 PM PST Mon Feb 20 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Pendleton has cancelled the High
Wind Warning.

The winds across the Blue Mountain Foothills of Oregon have
decreased considerably over the past couple of hours. Winds the
rest of the evening are expected to run 5 to 15 mph from the
southeast through the southwest. Thus the High Wind warning has
been cancelled.

$$

ORZ505-506-511-WAZ029-210300-
/O.CAN.KPDT.WI.Y.0009.000000T0000Z-170221T0600Z/
John Day Basin-Ochoco-John Day Highlands-Central Oregon-
Foothills of the Blue Mountains of Washington-
549 PM PST Mon Feb 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

The winds across the Blue Mountain Foothills of Washington, and 
the Ochoco-John Day Highlands and the John Day Basin in Oregon 
have decreased considerably over the past couple of hours. Winds 
the rest of the evening are expected to run 5 to 15 mph. Thus the
wind advisories in these areas have been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:15 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 20, 11:15 AM PST, 2 hours 22 minutes before
Area Forecast Discussion...Corrected
National Weather Service Pendleton OR
1115 AM PST Mon Feb 20 2017

Corrected AVIATION Discussion

.UPDATE...Significant dry slot had worked its way into the region
creating windy conditions across portions of the area that has
prompted a Wind Advisory. In addition pops were substantially
decreased and afternoon temps increased along with winds.

&&

.AVIATION...18Z TAFS...VFR through this evening and into overnight.
Another warm front will move into central Oregon after 09Z tonight
with a snow/rain mix at KRDM and KBDN and rain spreading northward
to remaining TAF sites overnight. MVFR conditions will begin at KRDM
and KBDN with the onset of the rain/snow mix. Clearing skies due to
sinking air immediately east of the Cascades this morning has
allowed mixing of stronger winds aloft down to the surface at KRDM,
KBDN, KS33, KS39 and KGCD. Aircraft at these airports will
experience Severe Turbulence during takeoffs and landings due
sustained southerly winds of 30 kts with gusts of 40-45 kts. KPDT
and KALW will have southwest winds of 15 to 25 kts with gusts to 30-
35 kts. Winds will diminish after 03Z. Winds at KYKM and KDLS will
remain below 15 kts for the next 24 hours. Polan

.PREVIOUS DISCUSSION... /issued 825 AM PST Mon Feb 20 2017/

UPDATE...A low pressure system over the ne pac will continue to
spin disturbances into the pac nw today with clouds and rain
expected. The latest radar shows a batch of rain approaching our
wa/or cascades with drier conditions across portions of the region
except for the eastern zones. A wedge of drier air may allow for
some sunshine that could make the atmosphere unstable and an isold
tsra is possible over our far eastern zones around and near wallowa
area this afternoon. Some changes were performed on the pops this
morning to lower them a bit while they were increased some this
afternoon over our extreme northern sections. In addition some of
the showers may produce heavy rainfall and along with the warmer
temps will continue to produce quick snow melt that could fill
stream and rivers will rapidly moving water and a flood watch
remains in effect for some locations.

PREV DISCUSSION... /issued 401 AM PST Mon Feb 20 2017/

SHORT TERM...Today through Wednesday...An active weather pattern
will persist through at least mid week with one Pacific storm after
another. One moving through now is bring moderate rain to the Blue
Mountains and Foothills with rain also covering most other areas of
the CWA. Snow levels are fairly high so snow does not look to be a
problem. Once this system moves off to the east later this morning
expect showers this afternoon. There may even be a stray lightning
strike over the extreme northeast corner of the CWA but not enough
to include in the forecast. Winds will also increase this afternoon
and it will become breezy to windy...mostly on the ridge tops that
are exposed to the free air winds. Another weather system will then
move into the region on Tuesday...with a brief break and then a
third system on Wednesday. Tuesday will be stronger and wetter
though. Snow levels will lower by Wednesday but the amount of
precipitation will not be that much on Wednesday and so snow amounts
in the mountain will be too light for any winter weather highlights.
There are some hydrology concerns with the rain and melting snow
over the next couple of days...mainly in the Yakima and Kittitas
Valleys and the Simcoe Highlands due to rain and snow melt. There is
a flood watch in effect for these areas which is discussed in more
detail below. Temperatures will be slightly above normal today and
then will lower to near or slightly below normal by Wednesday. It
will become breezy again on Tuesday. 88

LONG TERM...Wednesday Night through Monday...Unsettled weather is
expected through the long term period as a trough will be over the
western CONUS and Canada. Wednesday night and Thursday a wave will
be moving south through the trough. This will give the mountains a
chance of mainly snow as snow levels will start out at 1500 feet and
drop to the surface by Thursday afternoon. Snow levels will remain
below 1500 feet through Monday. The lower elevations won't see much
precipitation though there should be a slight chance of rain and
snow showers on Thursday. Precipitation amounts will be light and
even in the mountains snow amounts will be an inch or less. After a
lull Thursday night, another wave will graze the coast Friday and
Friday night. This will give the mountains another chance of snow
while in the lower elevations there will be a slight chance of snow
mixed with rain during the daytime. The Columbia Basin will
generally remain dry. The wave will slide south into California on
Saturday while another wave starts to move south out of the Gulf of
Alaska. Some weak ridging will keep much of the area dry Saturday
and Saturday night though the northerly flow will generate a slight
chance of light snow showers in the mountains. That next wave will
arrive either Sunday or Sunday night (models have timing
differences) and affect the region through Monday. Due to the
uncertainty, have a chance of snow showers in the mountains and a
slight chance of snow showers mixed with daytime rain showers in the
lower elevations. Temperatures will be in the 30s to around 40
during the day and generally in the mid teens to mid 20s at night.
Perry

HYDROLOGY...Previous Discussion...Significant rain will fall Monday
and Tuesday with these warm fronts. Rising snow levels from the warm
air aloft will add snowmelt to the runoff. Rainfall up to three
quarters of an inch in the Simcoe Highlands and up to one half an
inch in the Yakima and Kittitas Valleys may create localized
flooding. A flood watch has been issued for these areas Monday
through Tuesday afternoon. Lesser amounts of rain will fall in the
Lower Columbia Basin and Foothills of the Blue Mountains. A
Hydrological Outlook - product PDXESFPDT - has been issued for these
areas. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  34  42  31 /  50  60  50  20
ALW  61  36  42  32 /  60  50  70  30
PSC  56  33  42  30 /  60  40  70  10
YKM  46  28  38  26 /  80  40  60  10
HRI  59  32  42  29 /  50  50  50  10
ELN  41  27  35  25 / 100  30  60  10
RDM  56  29  40  26 /  50  50  30  20
LGD  52  36  40  29 /  90  60  50  30
GCD  58  34  42  29 /  60  50  50  40
DLS  46  31  38  32 /  90  50  40  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST this evening for ORZ505-506-511.

WA...Flood Watch through Tuesday afternoon for WAZ026-027-521.

&&

97/99/88/83

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 10:30 AM PSTWind AdvisoryPDTCrook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 3 more7 hr

Nearby

High Wind Warnings in Oregon, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.